zbMATH — the first resource for mathematics

Cores of convex games. (English) Zbl 0222.90054
In game theory, a convex game is one in which the incentives for joining a coalition increase as the coalition grows. This paper shows that the core of such a game – the set of outcomes that cannot be improved on by any coalition of players, is quite large and has an especially regular structure. Certain other cooperative solution concepts are shown to be related to the core in simple ways:
The value solution is the center of gravity of the extreme points of the core.
The von Neumann-Morgenstern stable set solution is unique and coincides with the core. (Similar results for (3) the kernel and (4) the bargaining set will be presented in a later paper.)
It is also shown that a convex game is not necessarily the sum of any number of convex measure games, and that the convex game is decomposable if and only if its core has less than full dimension.
Reviewer: Shapley, Lloyd S.

91A12 Cooperative games
Full Text: DOI
[1] Aumann, R. J., andL. S. Shapley: Values of Non-Atomic Games I, II, III, IV, V. RM-5468, RM-5842, RM-6216, RM-6260, R-843. The Rand Corporation, Santa Monica, California, 1968, 1969, 1970, 1971.
[2] Bondareva, O. N.: Some Applications of the Methods of Linear Programming to the Theory of Cooperative Games. (Russian), Problemy Kibernetiki10, 1963, 119–139; esp. § 4. · Zbl 1013.91501
[3] Choquet, G.: Theory of Capacities. Annals de l’Institut Fourier5, 1955, 131–295.
[4] Crapo, H. H., andG.-C. Rota: Combinatorial Geometries. Massachusetts Institute of Technology, Cambridge, Massachusetts, 1968. · Zbl 0162.03603
[5] Edmonds, J.: Submodular Functions, Matroids, and Certain Polyhedra. Combinatorial Structures and Their Applications (proceedings of a conference at the University of Calgary, June 1969), Gordon and Breach, New York, 1970, 69–87.
[6] Edmonds, J., andG.-C. Rota: Submodular Set Functions (abstract, Waterloo Combinatorics Conference). University of Waterloo, Waterloo, Ontario, 1966.
[7] Gillies, D. B.: Some Theorems onn-Person Games (dissertation). Department of Mathematics, Princeton University, 1953. · Zbl 0050.14406
[8] –: Solutions to General Non-Zero-Sum Games. Annals of Mathematics Study40, 1959, 47–85; esp. 77–81. · Zbl 0085.13106
[9] Lucas, W. F.: A Counterexample in Game Theory. Management Science13, 1967, 766–767. · Zbl 0152.18601
[10] –: A Game with no Solution, Bull. Am. Math. Soc.74, 1968, 237–239. · Zbl 0157.51101
[11] Luce, R. D., andH. Raiffa: Games and Decisions. Wiley and Sons, New York, 1957. · Zbl 0084.15704
[12] Meyer, P. A.: Probabilities and Potentials. Blaisdell, Waltham, Massachusetts, 1966, esp. 40 ff. · Zbl 0138.10401
[13] Maschler, M., B. Peleg andL. S. Shapley: The Kernel and Bargaining Set for Convex Games. RM-5372, The Rand Corporation, Santa Monica, California, 1967, esp. 10f.
[14] -: The Kernel and Bargaining Set for Convex Games, (to appear). · Zbl 0251.90056
[15] Peleg, B.: Composition of General Sum Games. RM-74, Econometric Research Program, Princeton University, 1965.
[16] -: Composition of Kernels of Characteristic Function Games. RM-15, Department of Mathematics, The Hebrew University of Jerusalem, 1965.
[17] Rosenmüller, J.: Some Properties of Convex Set Functions (duplicated). Mathematisches Institut der UniversitÄt Erlangen-Nürnberg, 852 Erlangen, Germany, 1970.
[18] Schmeidler, D.: Cores of Exact Games, I. CP-329, Center for Research in Management Science, University of California, Berkeley, 1971.
[19] Shapley, L. S.: Notes on then-Person Game III: Some Variants of the Von Neumann-Morgenstern Definition of Solution. RM-670, The Rand Corporation, Santa Monica, California, 1951.
[20] -: Open Questions. Theory ofn-Person Games (report of an informal conference), Department of Mathematics, Princeton University, 1953; 15.
[21] –: A Value forn-Person Games. Annals of Mathematics Study28, 1953, 307–317.
[22] –: Notes onn-Person Games VII: Cores of Convex Games. RM-4571, The Rand Corporation, Santa Monica, California, 1965.
[23] Von Neumann, J., and O.Morgenstern: Theory of Games and Economic Behavior. Princeton University Press, 1944. · Zbl 0063.05930
[24] Whitney, H.: The Abstract Properties of Linear Dependence. Am. J. Math.57, 1935, 509–533; esp. 511. · Zbl 0012.00404
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.